Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Lost sense of smell. Took antibiotics and prednisone. Treated for allergy and asthma. What's going on?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 898 Questions
I XXXXXXX Jne lost my sense of smell a month or 2 ago; I had taken 2 series of antibiotics and prednisone,

in March & XXXXXXX I was treated for allergies resulting in congesti0on, & asthma. I've taken these meds a few times over the years but never lost my sense of smell before.
Posted Mon, 30 Jul 2012 in Ear, Nose and Throat Problems
Answered by Dr. Divya Kuttikrishnan 30 minutes later
Hello there,

Thanks for writing in.

Loss of the sense of smell is known as anosmia. Anosmia is common for short periods when you have allergic rhinitis,polyp, sinus infections,cold etc. It should return to normal once the cause is treated. Since your anosmia has been there continuously for 1-2 months, I would suggest you visit an ENT doctor. Also ,the sense of smell can get impaired with aging.

I hope I have answered your queries.I will be happy to answer any further queries you might have.

In case you don't have any further queries,please accept my answer.Any reviews are welcome.

Have a great day.

Dr.Divya Kuttikrishnan
Above answer was peer-reviewed by
Follow-up: Lost sense of smell. Took antibiotics and prednisone. Treated for allergy and asthma. What's going on? 2 hours later
Thanks for your attention. Its been very annoying; the inhaler especially, (a steroid) ha..s been especially troublesome; it had left a metallic taste in my mouth & interfered with the taste of food. When i noticed that i had no sense of smell, i was concerned that it would never retrn. tonight when I went to eat a tomato that had been in the refrigerator several days, it occured to me that I wooldnt be able to sense when a food might be spoiling. I'll mention it to my regular dr when i see him on the 23rd for a previously scheduled appt. I hope your day is enjoyable as well.
Answered by Dr. Divya Kuttikrishnan 31 minutes later

Thanks for your prompt response.

Don't worry . I feel your sense of smell might return once the cause is treated. If you are still on the steroid inhalers, I would suggest that you gargle/rinse your mouth after half an hour of using the steroid.

That would be a good idea;to visit your regular doctor as scheduled. If he feels it necessary, he might refer you to an ENT for nasal endoscopy to rule out polyps etc.

If you have good yoga instructors in your area, it would be a good idea to sign up for yoga classes. Mainly the breathing techniques would be helpful for you in improving your immunity and thereby preventing repeated infections . Might help you with the smell too.

Hope this helps.

Dr.Divya Kuttikrishnan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor